Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2018, 9:22 AM CDT for 4 counties in South Dakota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 9:22 AM CDT (14:22 UTC)
- Expired
- Jun 27, 2018, 10:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 9:29 AM CDT | HAIL 0.75 | 7 W Harrison, SD | PENNY SIZED HAIL AND BRIEF HEAVY RAIN. |
| Jun 27, 9:37 AM CDT | HAIL 0.75 | 4 Sw Harrison, SD | LOTS OF PENNY SIZED HAIL AND A WIND GUST ABOUT 50 MPH BEFORE THE HAIL. |
| Jun 27, 10:04 AM CDT | HAIL 0.88 | Armour, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:34 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
976
WUUS53 KFSD 271422
SVRFSD
SDC003-015-023-043-271500-
/O.NEW.KFSD.SV.W.0087.180627T1422Z-180627T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
922 AM CDT WED JUN 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Aurora County in south central South Dakota...
Northeastern Charles Mix County in south central South Dakota...
Douglas County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 1000 AM CDT.
* At 921 AM CDT, a severe thunderstorm was located near New Holland,
or 20 miles southwest of Plankinton, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Holland and Aurora Center around 930 AM CDT.
Harrison around 935 AM CDT.
Corsica around 945 AM CDT.
Armour around 955 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4345 9889 4364 9872 4345 9818 4318 9839
TIME...MOT...LOC 1421Z 298DEG 34KT 4347 9872
HAIL...1.00IN
WIND...60MPH
$$
Kalin2 follow-up statements
959
WWUS53 KFSD 271439
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
939 AM CDT WED JUN 27 2018
SDC015-271449-
/O.CAN.KFSD.SV.W.0087.000000T0000Z-180627T1500Z/
Brule SD-
939 AM CDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern South Dakota.
LAT...LON 4342 9875 4360 9860 4345 9818 4318 9839
TIME...MOT...LOC 1439Z 300DEG 26KT 4343 9858
$$
SDC003-023-043-271500-
/O.CON.KFSD.SV.W.0087.000000T0000Z-180627T1500Z/
Aurora SD-Charles Mix SD-Douglas SD-
939 AM CDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTH CENTRAL AURORA...NORTHEASTERN CHARLES MIX AND DOUGLAS
COUNTIES...
At 939 AM CDT, a severe thunderstorm was located over New Holland, or
18 miles north of Lake Andes, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Corsica around 955 AM CDT.
Armour around 1000 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9875 4360 9860 4345 9818 4318 9839
TIME...MOT...LOC 1439Z 300DEG 26KT 4343 9858
HAIL...1.25IN
WIND...60MPH
$$
Kalin652
WWUS53 KFSD 271459
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
959 AM CDT WED JUN 27 2018
SDC003-023-043-271507-
/O.EXP.KFSD.SV.W.0087.000000T0000Z-180627T1500Z/
Aurora SD-Charles Mix SD-Douglas SD-
959 AM CDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL AURORA...
NORTHEASTERN CHARLES MIX AND DOUGLAS COUNTIES WILL EXPIRE AT 1000 AM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail to the size of pennys and gusty winds to 50 mph are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern South Dakota.
LAT...LON 4342 9875 4360 9860 4345 9818 4318 9839
TIME...MOT...LOC 1457Z 298DEG 34KT 4335 9838
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:09 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 27, 6:09 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 609 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 354 AM CDT Wed Jun 27 2018 A convective complex has developed early this morning over north central SD along a frontal boundary pushing to the southeast. The thunderstorms are being fed by instability and a low level jet positioned over the central portions of the state. This makes for a tricky forecast through the morning hours with CAMs handling the evolution of this system differently. Both the RAP and EXP HRRR have the complex dying off as it enters our western CWA, while the HRRR/NMM/ARW allow the thunderstorms to continue to push eastward into the I-29 corridor through mid morning. Elected to go with the former solution as the convection will outrun the instability and loses the LLJ support as it enters our CWA. For the remainder of the day convection chances look small, though confidence in timing/coverage is low with model differences - though the overall theme is mainly dry. If something were to develop it would probably be north of Highway 14 where there is low level convergence with the boundary, or possibly in our far southwest along the edge of the cap/better instability gradient. Thermal profiles will be warmer today, so looking at highs into the lower to mid 80s. It should remain dry tonight, with the GFS being an outlier in developing convection across our far south and west - which is not supported by other models. It will be a warmish night with lows mid and upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 27 2018 The main theme through the remainder of the week will be the heat as an upper level ridge builds across the region. Highs will climb into the mid 80s to lower 90s on Thursday, then into the lower to mid 90s on Friday as 850 mb temperatures rise to around 25 to 28 C. Dewpoints will be around 70 each day, resulting in a heat index of around 100 in some areas, especially on Friday - and suspect that a heat advisory will have to be issued at some point. It looks to be dry both days. Things begin to change on Friday night and Saturday as an upper level trough pushes into the Northern Plains - transitioning to a nearly zonal flow by the beginning of next week. This will result in cooling temperatures and increasing rain chances for the weekend, with the better rain chances residing in the Friday night to Saturday night time frame. While Sunday looks mostly dry, confidence is lower for Monday and Tuesday with model differences. Thermal profiles do warm for the beginning of the week, though still remain close to or just above normal for this time of year. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 602 AM CDT Wed Jun 27 2018 Showers and thunderstorms will push across the area through the morning, affecting KHON and KFSD. Patchy fog over portions of the area this morning will diminish by late morning. For the remainder of the day, thunderstorms chances are low. Winds will be light through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous weather outlook, Jun 27, 4:49 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Wed Jun 27 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-067-070-071-281000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha- Lincoln SD-Clay SD-Union- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Due to recent heavy rainfall, river flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052>054-057>061-063>066-068-069-281000- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across the area during the morning hours. These storms will be capable of producing hail to the size golf balls and winds to 60 mph. Due to recent heavy rainfall, river flooding will continue through the lower Missouri River corridor. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ039-040-055-281000- Kingsbury-Brookings-Lake- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 27, 6:50 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HAIL 8 NNW HARRISON 43.54N 98.59W
06/27/2018 E1.00 INCH AURORA SD TRAINED SPOTTER
ALSO 50+ MPH WINDS.
&&Local storm report, Jun 27, 8:40 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL 5 S CHAMBERLAIN 43.73N 99.31W
06/27/2018 E1.00 INCH BRULE SD CO-OP OBSERVER
&&
TRMLocal storm report, Jun 27, 8:48 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HAIL 6 SSW PUKWANA 43.70N 99.23W
06/27/2018 E0.75 INCH BRULE SD TRAINED SPOTTER
DIME HAIL AND TORRENTIAL HAIL.
&&
TRMLocal storm report, Jun 27, 9:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM TSTM WND GST 3 S CHAMBERLAIN 43.77N 99.32W
06/27/2018 M58 MPH BRULE SD AWOS
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:10 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 35 min |
| Jun 27, 5:45 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 45 min |
| Jun 27, 6:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 35 min |
| Jun 27, 6:46 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 44 min |
| Jun 27, 6:55 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 35 min |
| Jun 27, 7:22 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 38 min |
| Jun 27, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 24 min |
| Jun 27, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 19 min |
| Jun 27, 8:06 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 39 min |
| Jun 27, 8:42 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.